Iowa, 2006

Hail and Damaging Winds in Iowa, July 1, 2006

July 1, 2006 · NWS DMX · 12 events in 7 counties and zones

A cold front dropped southeast across the state during the day on the 1st into the evening hours. the front extended east-northeast to west-southwest across southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$50,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast across the state during the day on the 1st into the evening hours. By midnight...the front extended east-northeast to west-southwest across southern Iowa. The soundings indicated a considerable amount of dry air in the low levels, thus preventing the formation of tornadoes. The LCL was in the 5500 to 6000 foot range during the event. High temperatures warmed into the upper 80s over far northwest Iowa, to the 95 to 100 degree range over the south. Dew points were generally in the upper 50s to mid 60s except along the frontal boundary. Moisture pooled along the boundary with dew points rising into the low 70s. The atmosphere became quiet unstable with lifted indices around -9 C. and CAPE values in the 3500 to 4500 J/kg range. There was some shear available, but it wasn't all that strong. Generally shear in the zero to 3 km layer was in the 25 to 30 kt range. The freezing level was quite high, being in the 14,500 to 15,000 foot range. Thunderstorms fired initially just to the north of the boundary in northwest and north central Iowa, along the north edge of the mid level cap. The storm development was enhanced as a jet speed max raced across southern North Dakota into Wisconsin during the late afternoon, putting Iowa in the 3rd quadrant, or right entrance region, of the jet. These storms produced three quarter to one inch diameter hail in a few areas. The largest hail occurred in the Clear Lake area and was the size of half dollars. Gusty winds were also reported, however most were in the 35 to 50 MPH range. One wind gust to around 60 MPH downed tree limbs in Humboldt County at Bradgate. As the evening progressed, an outflow boundary from the convection in the north pushed south into central Iowa. Scattered thunderstorms developed along the boundary, but most were not severe. One storm produced a 62 MPH wind gust as it passed over Grimes in Polk County. The storm had formed along the outflow boundary, but weakened quickly as the outflow boundary undercut the storm. Thunderstorms continued to fire during the night to the north of the actual frontal boundary. These were quite elevated. One of the storms became severe briefly and dropped one inch diameter hail southeast of Boxholm in Boone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 1, 1:58 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 1, 1:58 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SAT JUL 1 2006

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY ACROSS NORTHWEST IOWA WILL CONTINUE TO
SAG SOUTH THE REMAINDER OF THE AFTERNOON BEFORE STALLING OVER
CENTRAL IOWA THIS EVENING. WEAK CONVECTION HAS BEEN ONGOING THIS
MORNING NEAR THE HIGHWAY 20 CORRIDOR WITHIN ZONE OF STRONG
ISENTROPIC LIFT ALONG THE 315K SFC AND 850 MB CONVERGENCE. DESPITE
THE FRONT BECOMING DIFFUSE BY THIS EVENING...SPEED MAX MOVING ACROSS
SOUTH DAKOTA COUPLED WITH INCREASING CONVERGENCE SHOULD ENHANCE
ACTIVITY CURRENTLY ONGOING OVER NORTHEAST NEBRASKA AND FOCUS ALONG
THE BOUNDARY. GIVEN THE DEPTH OF THE WARM LAYER TONIGHT AND LACK OF
STRONG EFFECTIVE SHEAR...IT WILL BE DIFFICULT TO MAINTAIN A SEVERE
HAIL THREAT FOR AN EXTENDED TIME TONIGHT. CONVECTIVE DOWNBURST
POTENTIAL APPEARS TO BE THE GREATER THREAT GIVEN STEEP LAPSE RATES
THOUGH DOWNDRAFT CAPES BELOW 750 J/KG ARE NOT REAL FAVORABLE. A MORE
VIGOROUS SHORT WAVE ARRIVES SUNDAY NIGHT AND EARLY MONDAY AND ALONG
WITH THE INFLUENCE OF THE RIGHT ENTRANCE WILL PROMOTE ADDITIONAL
THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY OVER THE SOUTHERN HALF
OF THE AREA AND HAVE UPPED POPS TO LIKELY OVER THIS REGION. FARTHER
NORTH...DESPITE DRY MID LEVEL AIR PUNCHING IN FROM THE NORTH...A
LACK OF A DRY PUSH AT THE SFC WILL LEAVE DEWPOINTS IN THE 60S NORTH
OF THE BOUNDARY AND THIS ALONG WITH TEMPERATURES IN THE MID TO UPPER
80S WILL CREATE AN UNCAPPED SITUATION. A FEW SCATTERED STORMS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. POPS CONTINUE ON
MONDAY. HAVE TEMPERED HIGHS BACK TO LOWER TO MID 80S BASED ON
EXPECTED CLOUD COVER AND CONVECTION AND MAY TO SCALE BACK FURTHER
WITH FUTURE ISSUANCES.

THE RIDGE AXIS PRESSES INTO THE AREA BEGINNING ON TUESDAY WITH DRIER
AIR FILTERING INTO THE STATE FOR THE MID TO END PORTION OF THE WEEK.
HAVE INCREASED THE DIURNAL RANGES DURING THE PERIOD BY COOLING
OVERNIGHT LOWS INTO THE MID 50S TO LOWER 60S WITH HIGHS IN THE 80S.
THE UPPER LEVEL RIDGE AMPLIFIES WITH HEIGHTS INCREASING OVER IOWA.
DESPITE THIS...FLOW FROM THE SFC HIGH TO THE EAST WILL PREVENT A BIG
WARM UP DURING THE PERIOD. NO PRECIPITATION IS FORECAST THROUGH THE
EXTENDED WITH THE REGION REMAINING INFLUENCED BY THE HIGH PRESSURE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jul 1, 2:22 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SAT JUL 1 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
322 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE OVER THE NORTH THIRD
OF IOWA THROUGH THE EARLY EVENING...AND DROP SOUTH DURING THE NIGHT.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN THE HIGHWAY 20
AND HIGHWAY 34 CORRIDORS. SOME SEVERE STORMS ARE POSSIBLE THIS
EVENING...WITH THE MAIN THREATS OF WIND GUSTS AROUND 60 MPH AND
MARGINALLY SEVERE HAIL.  OVERNIGHT THE MAIN THREAT WILL LIKELY SHIFT
TO HEAVY RAINFALL...WITH LOCAL AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND
MONDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE
HAIL AND DAMAGING WIND ARE THE MAIN THREATS. LOCATIONS SOUTH OF
HIGHWAY 30 WILL BE THE MOST FAVORED FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FROM 7 PM THROUGH
MIDNIGHT...AND AGAIN SUNDAY AND MONDAY...ESPECIALLY IN THE LATE
AFTERNOON AND EVENING HOURS.

MS JUL 06

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pocahontas

When
July 1, 3:25 PM CST
Where
Pocahontas County, 2 mi SW of Plover
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.867, -94.667

Hail, Kossuth

When
July 1, 3:44 PM CST
Where
Kossuth County, 3 mi N of Algona
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.117, -94.233

Thunderstorm Wind, Humboldt

When
July 1, 3:45 PM CST
Where
Humboldt County, Bradgate
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -94.417

Hail, Hancock

When
July 1, 4:05 PM CST
Where
Hancock County, Britt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -93.817

Hail, Kossuth

When
July 1, 4:15 PM CST
Where
Kossuth County, Wesley
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.083, -94.000

Hail, Hancock

When
July 1, 4:23 PM CST
Where
Hancock County, 1 mi W of Britt
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -93.833

Hail, Cerro Gordo

When
July 1, 4:25 PM CST
Where
Cerro Gordo County, 3 mi E of Ventura
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.133, -93.417

Hail, Cerro Gordo

When
July 1, 4:28 PM CST
Where
Cerro Gordo County, Clear Lake
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.133, -93.383

Hail, Cerro Gordo

When
July 1, 4:30 PM CST
Where
Cerro Gordo County, Clear Lake
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.133, -93.383

Hail, Cerro Gordo

When
July 1, 4:58 PM CST
Where
Cerro Gordo County, 5 mi S of Mason City
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.083, -93.200

Thunderstorm Wind, Polk

When
July 1, 6:48 PM CST
Where
Polk County, Grimes
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.683, -93.800

Hail, Boone

When
July 1, 10:34 PM CST
Where
Boone County, 7 mi SE of Boxholm
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -94.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516785, 5516786, 5516787, 5516788, 5516789, 5516790, 5516791, 5516792, 5516882, 5516883, 5516884, 5516885.